Alert archive / South Carolina / Frost Advisories in 2017
Frost Advisory 5, NWS Wilmington, NC
NWS Wilmington, NC issued this frost advisory at Nov 17, 2017, 11:21 PM EST for 7 counties in South Carolina; 6 counties in North Carolina. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2017, 11:21 PM EST (04:21 UTC)
- Expired
- Nov 18, 2017, 8:00 AM EST
- In force
- 9 hr
- Issued by
- NWS Wilmington, NC
Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Florence County, SC, Georgetown County, SC, Marion County, SC, Marlboro County, SC, Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 61 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 4.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1496 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
953 WWUS72 KILM 180421 NPWILM URGENT - WEATHER MESSAGE National Weather Service Wilmington NC 1121 PM EST Fri Nov 17 2017 NCZ087-096-099-105-109-SCZ017-023-024-033-181300- /O.NEW.KILM.FR.Y.0005.171118T0421Z-171118T1300Z/ Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro- Darlington-Dillon-Marion- Including the cities of Lumberton, Elizabethtown, Bladenboro, Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Boiling Spring Lakes, Leland, Shallotte, Bennettsville, McColl, Hartsville, Darlington, North Hartsville, Dillon, Marion, and Mullins 1121 PM EST Fri Nov 17 2017 ...FROST ADVISORY IN EFFECT UNTIL 8 AM EST SATURDAY... The National Weather Service in Wilmington has issued a Frost Advisory, which is in effect until 8 AM EST Saturday. * Temperatures...In the mid 30s. A few sheltered locations will drop to around 32 degrees. * Timing...The coldest temperatures are expected between 11 PM and 5 AM. Some slight warming is expected late in the overnight towards Saturday morning. * Impacts...A Frost Advisory means that frost is expected. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. Ensure livestock and any outdoor pets have shelter from the cold. && $$ 17
2 follow-up statements
799 WWUS72 KILM 180714 NPWILM URGENT - WEATHER MESSAGE National Weather Service Wilmington NC 214 AM EST Sat Nov 18 2017 NCZ106-107-SCZ032-039-053-055-181300- /O.EXA.KILM.FR.Y.0005.000000T0000Z-171118T1300Z/ Coastal Pender-Inland New Hanover-Florence-Williamsburg- Inland Horry-Inland Georgetown- Including the cities of Surf City, Wilmington, Florence, Kingstree, Conway, Red Hill, and Andrews 214 AM EST Sat Nov 18 2017 ...FROST ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING... The National Weather Service in Wilmington has issued a Frost Advisory, which is in effect until 8 AM EST this morning. * Temperatures...In the mid 30s. A few sheltered locations will drop to 32 degrees or less. * Timing...The coldest temperatures are expected through 5 AM. Some slight warming is forecast towards sunrise. * Impacts...A Frost Advisory means that frost is expected. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. Ensure livestock and any outdoor pets have shelter from the cold. && $$ NCZ087-096-099-105-109-SCZ017-023-024-033-181300- /O.CON.KILM.FR.Y.0005.000000T0000Z-171118T1300Z/ Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro- Darlington-Dillon-Marion- Including the cities of Lumberton, Elizabethtown, Bladenboro, Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Boiling Spring Lakes, Leland, Shallotte, Bennettsville, McColl, Hartsville, Darlington, North Hartsville, Dillon, Marion, and Mullins 214 AM EST Sat Nov 18 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING... * Temperatures...In the mid 30s. A few sheltered locations will drop to 32 degrees or less. * Timing...The coldest temperatures are expected through 5 AM. Some slight warming is forecast towards sunrise. * Impacts...A Frost Advisory means that frost is expected. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. Ensure livestock and any outdoor pets have shelter from the cold. && $$ 17
452 WWUS72 KILM 181244 NPWILM URGENT - WEATHER MESSAGE National Weather Service Wilmington NC 744 AM EST Sat Nov 18 2017 NCZ087-096-099-105>107-109-SCZ017-023-024-032-033-039-053-055- 181345- /O.EXP.KILM.FR.Y.0005.000000T0000Z-171118T1300Z/ Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Inland Brunswick-Marlboro-Darlington-Dillon- Florence-Marion-Williamsburg-Inland Horry-Inland Georgetown- Including the cities of Lumberton, Elizabethtown, Bladenboro, Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Surf City, Wilmington, Boiling Spring Lakes, Leland, Shallotte, Bennettsville, McColl, Hartsville, Darlington, North Hartsville, Dillon, Florence, Marion, Mullins, Kingstree, Conway, Red Hill, and Andrews 744 AM EST Sat Nov 18 2017 ...FROST ADVISORY WILL EXPIRE AT 8 AM EST THIS MORNING... $$ 15
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this frost advisory went out at Nov 17, 9:16 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Nov 17, 9:16 PM EST, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 916 PM EST Fri Nov 17 2017 .SYNOPSIS... A cool night tonight will be followed by a breezy warmup on Saturday ahead of a strong cold front. The front may be accompanied by some gusty showers as it sweeps across the area and offshore late Saturday night and early Sunday morning. Much colder and drier air will be ushered in for Sunday and into early next week with the possibility for Freeze warnings and/or Frost Advisories for portions of the forecast area during Sunday and Monday nights. Temperatures will moderate Tuesday and Wednesday. Uncertainty increases by the mid to late week period of next week as another cold front moves into the area and the forecast will hinge on the track of developing low pressure in the Gulf of Mexico. && .NEAR TERM /THROUGH SATURDAY/... As of 845 PM Friday...Center of high pressure is nearly overhead. Clear skies, subsidence and a decent sfc based inversion after sunset, has resulted in excellent radiational cooling conditions with winds having decoupled and temps dropping quickly into the low 40s with upper 30s inland by 8 PM. With sfc dewpoints in the 30s, temperatures for the remainder of this evening and overnight will either hold steady or fall a few more degrees as it converges toward the sfc dewpoint. Enough moisture at ground level combined with temps dropping into the 35 to 39 degree range, patchy frost away from the immediate coast will occur. Frost could develop as early as late this evening but expect it during the pre-dawn Sat hours. Mid to upper level clouds toward sunrise Sat may hamper the rad cooling conditions enough for temps to rise a few degrees above Frost threshold occurrence. Basically, frost is not expected to be widespread and therefore an advisory is not applicable at this time. Previous.................................................... As of 300 PM Friday...Cool and dry airmass will remain in place through tonight as Canadian high pressure migrates south and east. The center of the high will settle almost directly overhead tonight before shifting off the coast by daybreak Saturday. This will produce ideal radiational cooling with near very light to calm winds and clear skies. Once the atmosphere decouples after sunset temps should drop off quite rapidly. The very dry air mass in place will produce a large diurnal swing with temps dropping into the mid to upper 30s most places just inland. Inland Soundings show temps dropping just enough to produce a very shallow saturated layer. There may be just enough very shallow moisture to produce some patchy frost which I have included in the grids inland. Places along the coast may see some marine moisture produce some fog or a few lower clouds advecting on shore under subsidence inversion toward morning. Heading through Saturday, the winds will shift to the south in a deeper increasing low level return flow as a cold front begins to make its way toward the Carolinas from the northwest later in the day. Pcp water values down near a quarter of inch through this evening race back up as high shifts off the coast into Sat. Moisture profiles show potential for some mainly lower and high clouds through the day on Saturday, but plenty of mid level dry air and subsidence will keep any pcp out of the forecast until after the near term period when cold front moves in. May see decent cloud layer under subsidence inversion just under 6k ft by 21z. Overall expect a breezy and warm day as temps recover nicely in WAA. The 850 temps jump back up tao near 12c through Sat aftn. Temps will reach up into the 70s most places, but an increase in clouds may hold back temps a bit. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 300 PM Friday...Impressive cold front due Saturday night. And though the baroclinicity is considerable and wind fields quite strong guidance continues to insist on a low QPF event. Given the quick movement of the boundary and its associated forcing this seems very plausible. Forecast soundings show enough lack of instability to keep thunder out of the forecast...but a deep enough convective shower may be able to mix down 40-50kt winds to the surface as such wind speeds may be lurking a mere 2000-2500ft up. Cold advection Sunday drops 850mb temps from 8C to 2C from 12Z to 00Z. NW flow continues Sunday night but warm advection kicks in as low level thermal ridge builds in from the west. This advection will occur above the surface-based boundary layer however and Sunday night lows will be in the low to mid 30s and a freeze warning may be needed for northwestern zones. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 300 PM Friday...A split upper pattern will exist next week across North America. A series of shortwaves moving across southeastern Canada in the northern stream will have relatively little impact on the Carolinas, however a pair of shortwaves in the southern stream will have impacts on our sensible weather Tuesday and Thursday Night into Friday. Canadian high pressure at the surface Monday will move eastward and off the coast late Monday night. Model support for this idea is quite high. Veering low-level winds and a warm advection pattern developing Tuesday and Tuesday night should support the development of a coastal trough as a weak shortwave approaches from the southwest. There are significant model differences in the track the shortwave takes (ECMWF from south GA to Cape Fear; GFS from central GA to near Norfolk) which then determine how well-developed the surface system can become. A compromise solution should advect enough shallow Atlantic moisture back onshore for a 20-30 percent chance of showers Tuesday night, clearing out by Wednesday morning as the shortwave moves offshore. Cold air will sneak south as another Canadian high moves across the Ohio Valley. This should keep highs on Thanksgiving Day only in the upper 50s to around 60, a good 6-8 degrees below normal. Attention then turns to a much stronger shortwave diving into the western and central Gulf of Mexico Wednesday night and Thursday. Just like yesterday there are still model differences here, with the ECMWF slower than the GFS with the eastward movement of the trough across the Gulf of Mexico Thursday and Friday. A compromise solution of the operational GFS, ECMWF, and their ensembles brings rain chances into the area Thursday night through Friday Night, but given all the uncertainty (and to better blend with surrounding NWS offices) I'm capping PoPs no higher than 30 percent for now. && .AVIATION /01Z SATURDAY THROUGH WEDNESDAY/... As of 23Z...High pressure remainS in control across the region but will give way to an advancing cold front reaching the region towards the end of the period. atmosphere has decoupled with winds becoming mainly clam across the terminals and staying that way for much of the night...maybe a 203kt winds across the myrtles. Some light fog is possible at all terminals after 08Z, with moderately favorable moisture profiles. On Saturday, clouds will increase in advance of a cold front. Winds will shift to the south as high pressure moves offshore and will increase to around 13kts. Extended Outlook...VFR with a chance of showers and possible MVFR/SHRA Saturday night into Sunday. && .MARINE... NEAR TERM /THROUGH SATURDAY/... As of 845 PM Friday...The center of sfc high pressure will basically be overhead this evening and overnight before progressing off the coast and offashore during Sat. Winds will drop to NE at 5 to 10 kt with possible calm conditions across portions of the local waters due to a well relaxed sfc pg. The progged sfc pressure pattern indicates once the high moves off the coast, return flow from off the Atlantic will become common across all waters after sunrise Sat. Significant seas initially will run 2 to 3 ft except up to 4 ft off Cape Fear. Seas will drop to their lowest Sat morning before picking back up during Sat afternoon and night. A pseudo Easterly ground swell will dominate the local seas initially given the absence of any notable wind driven waves. This will change during Sat after the sfc high moves offshore. With increasing wind driven waves becoming more dominant as morning SE-S winds increase that eventually veer to the SW and W ahead of the approaching cold front late Sat thru Sat night. Previous....................................................... As of 300 PM Friday...Winds will diminish further as high pressure shifts closer overhead through tonight. This will also allow for a veering of winds from NE to E by midnight, shifting further around to the SE and S through Sat morning as the center of the high shifts off the coast of Hatteras. Overall, winds will drop off into tonight to under 10 kts before picking up again through Saturday. Gradient will tighten through Saturday aftn between high pressure to the east and a cold front approaching the Carolinas from the NW. Expect winds increasing up to 15 kts by end of period with gusts up to 20 kts. Seas will remain less than 3 ft through Sat morning, but increasing southerly winds Sat aftn, will push seas up to 3 to 4 ft by Sat eve. SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 300 PM Friday...Powerful cold front approaching Saturday night. A small craft advisory will be issued next forecast cycle or thereabouts. Both the pre-frontal and post-frontal flow regimes will support advisory-worthy wind and seas. The actual FROPA and wind shift will come right around daybreak Sunday. At this time it seems that the SSTs being much cooler than the airmass will preclude pre-frontal Gale conditions and later in the period as the airmass cools the wind fields will weaken sufficiently to do the same. LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 300 PM Friday...High pressure will move across the Carolinas Monday, then offshore late Monday night. By Tuesday return flow behind the departing high will buckle as a coastal trough develops along the Southeast coast. Winds should turn easterly on Tuesday, then perhaps southeasterly for a time Tuesday night as the trough makes its closest approach to shore, but by Wednesday morning the feature should retreat back offshore as high pressure advances across the Ohio Valley and shifts our winds to a more northerly direction. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...TRA NEAR TERM...DCH/RGZ SHORT TERM...MBB LONG TERM...TRA AVIATION...MAC
Hazardous weather outlook, Nov 17, 8:44 PM EST, 2 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 844 PM EST Fri Nov 17 2017 NCZ087-096-099-105-SCZ017-023-024-032-033-190145- Robeson-Bladen-Columbus-Inland Pender-Marlboro-Darlington-Dillon- Florence-Marion- 844 PM EST Fri Nov 17 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Patchy frost is expected across the area from late this evening thru daybreak Saturday, but not enough to warrant a Frost Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. For both Sunday and Monday nights... A Freeze Warning or Frost Advisory may be required for portions of the forecast area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ109-110-SCZ039-053>056-190145- Inland Brunswick-Coastal Brunswick-Williamsburg-Inland Horry- Coastal Horry-Inland Georgetown-Coastal Georgetown- 844 PM EST Fri Nov 17 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. For both Sunday and Monday nights... A Freeze Warning or Frost Advisory may be required for portions of the forecast area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-190145- Coastal Pender-Coastal New Hanover- 844 PM EST Fri Nov 17 2017 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. For Saturday... Water levels during the Saturday morning high tide may breach minor coastal flood thresholds from Cape Fear north to Surf City. For both Sunday and Monday nights... A Frost Advisory may be required for portions of the forecast area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-190145- Inland New Hanover- 844 PM EST Fri Nov 17 2017 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. For Saturday, Sunday and Monday morning high tides... Water levels may breach minor coastal flood thresholds for locations bordering along the lower Cape Fear River from Wilmington southward. For Sunday and Monday nights... A Frost Advisory may be required for portions of the forecast area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-190145- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 844 PM EST Fri Nov 17 2017 This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Small Craft Advisory conditions are likely from late Saturday afternoon through midday Sunday. Gusts up to to Gale force are possible Saturday night into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. dough
In the hours before
Special weather statement, Nov 17, 9:40 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT National Weather Service WILMINGTON NC 940 PM EST Fri Nov 17 2017 NCZ087-096-099-105-109-SCZ017-023-024-032-033-181000- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion- Including the cities of Lumberton, Elizabethtown, Bladenboro, Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Boiling Spring Lakes, Leland, Shallotte, Bennettsville, McColl, Hartsville, Darlington, North Hartsville, Dillon, Florence, Marion, and Mullins 940 PM EST Fri Nov 17 2017 ...Patchy frost possible tonight... Patchy frost may develop late this evening and persist into the pre-dawn Saturday hours. The coverage of the frost will not be widespread enough to warrant a Frost Advisory. As mid to high level clouds approach and push across the area late tonight, local temperatures may actually rise a few degrees as the excellent radiational cooling conditions begin to break down. The frost will quickly transition to just plain dew. Although a widespread killing frost is not expected, the frost that does occur can still do some partial harm to cold sensitive outside plants and vegetation. And you may want to take a few extra precautions. dough
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 2:23 AM EST | Small Craft Advisory | ILM | 37 hr | |
| Nov 18, 8:10 AM EST | Coastal Flood Advisory | ILM | New Hanover | 110 min |
Nearby
Frost Advisories in South Carolina, 2017Frost Advisories in North Carolina, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.